Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 166, NWS Grand Forks, ND

August 29, 2004Marshall County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 29, 2004, 4:18 PM CDT for Marshall County, Minnesota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2004, 4:18 PM CDT (21:18 UTC)
Expired
Aug 29, 2004, 5:00 PM CDT
In force
42 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Marshall County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 116 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 9.3 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2004-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2004-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
718 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 292118
SVRFGF
MNC089-292200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
417 PM CDT SUN AUG 29 2004

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  NORTH CENTRAL MARSHALL COUNTY IN NORTHWEST MINNESOTA

* UNTIL 500 PM CDT.

* AT 412 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF ENGLUND...OR ABOUT 31 MILES
  EAST OF GRAFTON...MOVING TO THE NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...

  FLORIAN AT 420 PM...
  ENGLUND AT 425 PM AND
  STRANDQUIST AT 450 PM.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4852 9689 4836 9678 4846 9641 4853 9649

$$
TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:30 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 29, 2:30 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
230 PM CDT SUN AUG 29 2004

.SHORT TERM...FORECAST CHALLENGE DEALS WITH SEVERE POTENTIAL THIS
EVENING AND THEN SLIGHT CONVECTIVE CHANCES THROUGH WEDNESDAY. 12Z
ETA/GFS BOTH SHOW GOOD CONTINUITY WITH PREVIOUS RUNS AND SHOW
SIMILAR SOLUTIONS. HOWEVER THEY DO DIFFER ON MINOR DETAILS AND WILL
UTILIZE ETA FOR SPECIFICS.

TONIGHT...CU LINE FORMING ACROSS EASTERN ND IN ASSOCIATION WITH SFC
TROUGH. CONVECTION STARTING TO FIRE ACROSS NE ND AND EXPECT
ADDITIONAL FORMATION SOUTHWARD AS TIME PROGRESSES. DEW POINTS HAVE
RISEN TO NEAR 60 ACROSS FORECAST AREA (FA). RESIDUAL CLOUDS FROM
MORNING SHOWERS STILL LOCATED ACROSS EASTERN FA. HOWEVER...BETWEEN
THESE CLOUDS AND SFC TROUGH THERE LOOKS TO BE AT LEAST A COUPLE
HOURS OF SUNSHINE (HEATING) WHICH ALLOWS CAPES TO REACH
1000-1500J/KG. UPPER LEVEL SUPPORT IN THE FORM OF STRONG SHORTWAVE
AND LEFT EXIT REGION OF 250MB JET WILL ENHANCE LIFT DURING MAX
HEATING. WITH GOOD SHEAR AND LOW FREEZING LEVELS SEVERE POTENTIAL
REMAINS. THE SEVERE POTENTIAL WILL QUICKLY DIMINISH AFTER SUNSET AS
INSTABILITY DECREASES. THE CURRENT FORECASTED SPEED OF THIS SYSTEM
PROPAGATES ALL PRECIPITATION EAST OF FORECAST AREA BY MIDNIGHT.

MON-WED...UPPER LEVEL RIDGE BUILDS OVER AREA WITH FA TO BE IN WARM
SECTOR AND DRY AIR MASS. HIGHER MOISTURE LOOKS TO REMAIN EAST OF FA
DURING PERIOD. DID ADD A CHANCE FOR THUNDER ACROSS NW MN MONDAY
NIGHT WITH STRONG WARM AIR ADVECTION...30KT LOW LEVEL JET...AND WEAK
SURFACE TROUGH. DID NOT INTRODUCE THUNDER TO REMAINDER OF FORECAST
AREA MONDAY NIGHT WITH SFC-700MB LAYER DRY. PERSISTENT WARM AIR
ADVECTION AND SURFACE TROUGH TO HANG AROUND TUE-WED...BUT WITH LACK
OF MOISTURE FEEL PRECIPITATION THREAT IS MINIMAL AND WILL NOT
MENTION. TEMPERATURES INCREASE INCREMENTALLY EACH DAY.

.LONG TERM...THU THROUGH SUN...MODELS ARE IN PRETTY GOOD
AGREEMENT FOR PORTIONS OF THE EXTENDED FORECAST...WITH SW 500MB FLOW
REMAINING OVER THE AREA. FIRST COLD FRONT MOVES THROUGH ON THU NIGHT
AND FRI IN CONJUNCTION WITH GOOD UPPER LEVEL SHORTWAVE...BRINGING A
CHANCE FOR THUNDERSTORMS TO THE AREA. NEXT SHORTWAVE AND 500MB TROF
MOVE INTO AREA FOR SAT NIGHT...SO ADDED A CHANCE FOR THUNDERSTORMS
TO E PART OF AREA. NEXT SIGNIFICANT COLD FRONT...MOVES IN FOR
MON...SO ADDED A CHANCE FOR THUNDERSTORMS THEN AS WELL. AS FAR AS
TEMPS...REMAIN CLOSE TO NORMAL FOR MUCH OF THE EXTENDED FORECAST.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

TG/NG
Hazardous weather outlook, Aug 29, 6:29 AM CDT, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
629 AM CDT SUN AUG 29 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-291430-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
629 AM CDT SUN AUG 29 2004

...SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS EXTREME EASTERN NORTH
DAKOTA AND NORTHWEST MINNESOTA THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND
EVENING FROM THE RED RIVER VALLEY COUNTIES OF NORTH DAKOTA EASTWARD
TO INCLUDE ALL OF WEST CENTRAL AND NORTHWESTERN MINNESOTA. WIND
GUSTS TO 60 MILES PER HOUR AND HAIL TO QUARTER SIZE ARE EXPECTED
WITH THE SEVERE THUNDERSTORMS.

A LOW PRESSURE AREA IN SOUTHERN MANITOBA WILL PUSH A COLD FRONT
ACROSS THE REGION THIS AFTERNOON AND EVENING. UNSTABLE AIR AHEAD OF
THE COLD FRONT WILL ALLOW THUNDERSTORM DEVELOPMENT TO BEGIN BY MID
AFTERNOON AND CONTINUE INTO THE EVENING HOURS. THE FRONT AND
ASSOCIATED THUNDERSTORMS SHOULD MOVE EAST OF THE AREA SOMETIME
AROUND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SLIGHT CHANCE OF THUNDERSTORMS IS POSSIBLE IN WEST CENTRAL
MINNESOTA TUESDAY NIGHT INTO WEDNESDAY. THUNDERSTORMS ARE AGAIN
POSSIBLE FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 2 PM AND 10 PM.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE)

BRAMER

In the hours before

Local storm report, Aug 29, 3:12 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
312 PM CDT SUN AUG 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0257 PM     HAIL             LANGDON                 48.76N 98.37W
08/29/2004  0.75 INCH        CAVALIER           ND   LAW ENFORCEMENT

&&

GODON

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 4:30 PM CDTSevere Thunderstorm WarningFGFKittson45 min
Aug 29, 4:58 PM CDTTornado WarningFGFMarshall47 min
Aug 29, 5:05 PM CDTSevere Thunderstorm WarningFGFPolk40 min
Aug 29, 5:12 PM CDTTornado WarningFGFPolk48 min
Aug 29, 5:15 PM CDTSevere Thunderstorm WarningFGFKittson45 min
Aug 29, 5:32 PM CDTSevere Thunderstorm WarningFGFNorman43 min
Aug 29, 5:53 PM CDTSevere Thunderstorm WarningFGFRoseau37 min
Aug 29, 5:55 PM CDTSevere Thunderstorm WarningFGFClay50 min
Aug 29, 6:24 PM CDTSevere Thunderstorm WarningFGFWilkin51 min
Aug 29, 6:33 PM CDTSevere Thunderstorm WarningFGFNorman27 min
Aug 29, 6:37 PM CDTSevere Thunderstorm WarningFGFMarshall38 min
Aug 29, 6:44 PM CDTSevere Thunderstorm WarningFGFClay46 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.